Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Valproic acid
Apr 25, 2006

If you are HIV+ and not taking any HIV medications but have bipolar disorder and am taking 2000mg of valproic acid a day could there be a problem if you are not taking any anti-viral medication. There seems to be, as I am sure as you are aware, two schools of thought recently on this. First, and most recent is that valproic acid and HART are good for you in getting out the latent HIV. This is the Margolis study. Second, is that valproic acid has the POTENTIAL for viral replication (and I assume a higher viral load). This is the Jennings study. So the question is, if you are experiencing peripherial neuropathy is it because the valproic acid (by releasing the virus so other anti-viral drugs can fight it) is causing the problem because you are not on anti-viral medication? I would add that I also take 40mg of geodon a day also.

Response from Dr. Horwath

Both of the studies that you mention are single, inconclusive studies. The Margolis study showed a decrease in latent virus in people taking valproic acid, but it was a small study, has not been replicated and it is not clear whether this has any clinical significance.

The Jennings study was an in vitro study (not in live subjects) and also may have no clinical significance.

The fact is that many people with HIV have been successfully treated with valproic acid. There is no direct evidence that this drug affects the course of HIV infection in any clinically significant way. The benefits of valproic acid far outweigh any hypothetical risks for most people with bipolar disorder who respond to this drug.



Previous
confused and angry
Next
New Discordant Relationship

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement